Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 103, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 4, 1998, 8:36 AM CDT for Maries County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 1998, 8:36 AM CDT (13:36 UTC)
- Expired
- Jun 4, 1998, 12:35 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Maries County, MO
The radar
The St Louis radar (KLSX), 124 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 041336 FFWSGF MOC125-131-141-041735- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 836 AM CDT THU JUN 4 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... MARIES COUNTY IN CENTRAL MISSOURI MILLER COUNTY IN CENTRAL MISSOURI MORGAN COUNTY IN CENTRAL MISSOURI * UNTIL 1235 PM CDT * AT 820 AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING THUNDERSTORMS FROM ROLLA TO VERSAILLES. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. * RADAR ESTIMATES OF UP TO 4 INCHES OF RAIN HAVE FALLEN OVER MORGAN AND MILLER COUNTIES OVERNIGHT. WHILE THE HEAVY RAINFALL HAS ENDED OVER THE AREA...SCATTERED LIGHT TO MODERATE THUNDERSTORMS ACROSS THE AREA THIS MORNING ARE STILL CAPABLE OF PRODUCING AN ADDITIONAL ONE INCH OF RAINFALL. LOW LYING AREAS AND LOW WATER CROSSINGS OVER BIG TAVERN CREEK IN MILLER COUNTY AND ALONG THE MARIES RIVER IN MARIES COUNTY WIxLL BE AFFECTED. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. GAEDE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:15 AM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jun 4, 2:15 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT THU JUN 4 1998 FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES. 07Z SURFACE ANALYSIS INDICATED LOW OVER WEST TEXAS AND FRONTAL BOUNDARY STRETCHING NORTHEAST FROM THE LOW TO NORTHERN ARKANSAS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN FRINGES OF THE FORECAST AREA. APPEARS THAT THE ACTIVITY HAS DEVELOPED ALONG AND JUST NORTH OF THE 10C 700 MB ISOTHERM. I THOUGHT THE RAIN WOULD DEVELOP ABOUT 75 MILES SOUTH OF ITS CURRENT LOCATION. ANOTHER AREA OF PRECIPITATION INDICATED OVER WESTERN KANSAS AND OKLAHOMA. ETA/AVN BLEND CHOSEN AGAIN OVER THE NGM AGAIN THIS MORNING DUE PRIMARILY TO MORE SOUTHERN LOCATION OF SURFACE FEATURES...BUT NONE OF THE MODELS APPEAR TO HAVE A GOOD HANDLE ON PRECIPITATION. CHANCE POPS ARE NEEDED IN THE ZONES UNTIL THE STORM SYSTEM OVER LAS VEGAS MOVES INTO THE PLAINS AND WEAKENS EARLY FRIDAY. BEST CHANCES WILL CONTINUE TO BE DURING THE OVERNIGHT HOURS...BUT WOULD NOT RULE OUT LATE AFTERNOON/EARLY EVENING DEVELOPMENT. ALSO...SHOWERS AND THUNDERSTORMS OVER WESTERN OKLAHOMA AND KANSAS WILL BEGIN TO AFFECT WESTERN PORTIONS OF THE FORECAST AREA BY SUNRISE. TOYED WITH THE IDEA OF A FLASH FLOOD WATCH...BUT THE UNCERTAINTY OF THE THUNDERSTORM DEVELOPMENT PREVENTS ME FROM ACTING ON THIS NOW. DAY SHIFT WILL HAVE TO CONSIDER THIS FOR THE 4PM ZONE PACKAGE. EXPECT TO SEE ANOTHER DAY OF WIDE TEMPERATURE VARIATION ACROSS THE FORECAST AREA. WOULD NOT BE SURPRISED TO SEE 90 DEGREES AGAIN ALONG THE MISSOURI/ARKANSAS BORDER. PREFER THE WARMER FWC GUIDANCE TODAY THEN FAN/FWC REASONABLE IN LATER PERIODS. RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY) SGF/JLN: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH 75 TO 80. EAST WIND 10 TO 15 MPH. UNO: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. HIGH NEAR 80. EAST TO NORTHEAST WIND 10 TO 15 MPH. AIZ/VIH: SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HIGH 70 TO 75. NORTHEAST WIND 10 TO 15 MPH. SGF 078/060 073/055 070 08553 JLN 078/061 074/056 072 08553 SUTTON
In the hours before
Special weather statement, Jun 4, 5:00 AM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 AM CDT THU JUN 4 1998 THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERAL PERIODS OF THUNDERSTORMS EXPECTED THROUGH FRIDAY MORNING WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE... AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL COMBINE WITH A COLD FRONT ALONG THE MISSOURI/ARKANSAS BORDER TO BRING SHOWERS AND THUNDERSTORMS TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH FRIDAY MORNING. ONE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL MISSOURI THROUGH MID MORNING...WITH HEAVY RAINFALL THE MAIN THREAT. THIS AREA SHOULD DIMINISH AFTER 900 AM. THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI LATER THIS AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE... ESPECIALLY SOUTH OF A JOPLIN TO SPRINGFIELD AND EMINENCE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY ALONG WITH HEAVY RAINFALL. A THUNDERSTORM COMPLEX WILL THEN DEVELOP ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI LATE THIS EVENING AND MOVE EAST OVERNIGHT. SEVERE WEATHER...INCLUDING DAMAGING WINDS AND HAIL...WILL BE POSSIBLE INITIALLY...HOWEVER HEAVY RAINFALL WILL BECOME THE MAIN THREAT AFTER MIDNIGHT AS THE SYSTEM MOVES EAST. BY THE TIME THE SYSTEM EXITS THE REGION FRIDAY MORNING...SOME AREAS MAY RECEIVE BETWEEN TWO AND FOUR INCHES OF RAIN. PERSONS PLANNING OUTDOOR ACTIVITIES...ESPECIALLY CAMPERS AND CANOERS...SHOULD MONITOR WEATHER CONDITIONS CLOSELY TODAY AND BE PREPARED TO TAKE ACTION QUICKLY SHOULD SEVERE WEATHER AND/OR HEAVY RAINFALL DEVELOP IN THEIR AREA. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON ALONG THE MISSOURI/ARKANSAS BORDER REGION. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM. SUTTON
Special weather statement, Jun 4, 5:00 AM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 AM CDT THU JUN 4 1998 THIS OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERAL PERIODS OF THUNDERSTORMS EXPECTED THROUGH FRIDAY MORNING WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE... AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHWESTERN UNITED STATES WILL COMBINE WITH A COLD FRONT ALONG THE MISSOURI/ARKANSAS BORDER TO BRING SHOWERS AND THUNDERSTORMS TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH FRIDAY MORNING. ONE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL MISSOURI THROUGH MID MORNING...WITH HEAVY RAINFALL THE MAIN THREAT. THIS AREA SHOULD DIMINISH AFTER 900 AM. THUNDERSTORMS WILL DEVELOP OVER SOUTHERN MISSOURI LATER THIS AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE... ESPECIALLY SOUTH OF A JOPLIN TO SPRINGFIELD AND EMINENCE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY ALONG WITH HEAVY RAINFALL. A THUNDERSTORM COMPLEX WILL THEN DEVELOP ACROSS SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI LATE THIS EVENING AND MOVE EAST OVERNIGHT. SEVERE WEATHER...INCLUDING DAMAGING WINDS AND HAIL...WILL BE POSSIBLE INITIALLY...HOWEVER HEAVY RAINFALL WILL BECOME THE MAIN THREAT AFTER MIDNIGHT AS THE SYSTEM MOVES EAST. BY THE TIME THE SYSTEM EXITS THE REGION FRIDAY MORNING...SOME AREAS MAY RECEIVE BETWEEN TWO AND FOUR INCHES OF RAIN. PERSONS PLANNING OUTDOOR ACTIVITIES...ESPECIALLY CAMPERS AND CANOERS...SHOULD MONITOR WEATHER CONDITIONS CLOSELY TODAY AND BE PREPARED TO TAKE ACTION QUICKLY SHOULD SEVERE WEATHER AND/OR HEAVY RAINFALL DEVELOP IN THEIR AREA. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON ALONG THE MISSOURI/ARKANSAS BORDER REGION. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:27 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jun 4, 6:16 AM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Jun 4, 8:36 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jun 4, 10:26 AM CDT | Flash Flood Warning | SGF | Benton | 3 hr |
| Jun 4, 12:34 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 4 hr |
| Jun 4, 12:34 PM CDT | Flash Flood Warning | SGF | Morgan | 4 hr |
| Jun 4, 2:47 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 33 min |
| Jun 4, 4:17 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Jun 4, 4:17 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 6 hr |
| Jun 4, 4:34 PM CDT | Flash Flood Warning | SGF | St. Clair | 5 hr |
| Jun 4, 4:34 PM CDT | Flash Flood Warning | SGF | Camden | 5 hr |
| Jun 4, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 63 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.